Alert archive / Ohio / Special Weather Statements in 2020

Special Weather Statement, NWS Cleveland, OH

August 4, 2020Portage County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 4, 2020, 1:43 PM EDT for Portage County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 1:43 PM EDT (17:43 UTC)
Expired
Aug 4, 2020, 2:30 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH

County Portage County, OH

The radar

The Cleveland radar (KCLE), 66 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS81 KCLE 041743
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
143 PM EDT Tue Aug 4 2020

OHZ022-023-033-041830-
Portage-Mahoning-Trumbull-
143 PM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TRUMBULL...
NORTHEASTERN PORTAGE AND NORTHWESTERN MAHONING COUNTIES...

At 143 PM EDT, a strong thunderstorm was located over Mantua, or near
Ravenna, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Warren, Ravenna, Newton Falls, Lordstown, Garrettsville, Mantua,
Leavittsburg, Windham, Hiram, Craig Beach, Wayland, South Canal,
Turnpike Interchange and Champion Heights.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4121 8130 4132 8124 4129 8085 4105 8091
TIME...MOT...LOC 1743Z 280DEG 15KT 4124 8123 

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:41 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 4, 12:41 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1241 PM EDT Tue Aug 4 2020

.SYNOPSIS...
A cold front will drift eastward across the region today.
In its wake...high pressure will take control and persist into
Thursday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

Only minor changes were made for the noon update. Limited
instability is keeping scattered convection east of I-71 rather
weak and this trend will continue. Max temperatures were
adjusted slightly.

Previous discussion:
A weak cold front was located from near CLE to MFD with
scattered convection along and east of the boundary. Instability
and shear are modest across the region with MLCAPE expected to
remain at or below 500 J/KG with effective shear from 20-25 KT
through the afternoon. Conditions are favorable for waterspout
development into the overnight hours over and near Lake Erie.
Scattered showers with isolated storms are expected to continue
along and east of I-71 with a diminishing trend toward evening.

Previous discussion...
The better chances of showers and
thunderstorms should be mid afternoon into the evening as a
secondary surge of cooler air moves southward across the region.
It looks like it will be cold enough aloft to assist with the
development of some small hail in the convection during the
afternoon/evening, especially across the eastern half of the
CWA. Highs this afternoon should be in the 70's.

Convection should move east with the surface trough during the
late evening. We will then see what can generate off of Lake
Erie as the cooler air associated with the upper level trough
moves overhead. Current thinking is we will see some lake
effect showers/thunderstorms from the central lakeshore region
eastward to NW PA. High pressure building into the NW OH should
keep this area dry. It will be cooler tonight with lows mostly
in the 50's inland and near 60 along the lakeshore.

A few showers will linger off of Lake Erie from the central
lakeshore region into NW PA through at least early afternoon.
However the coverage should decrease through the morning. High
pressure should take control of the entire region by late
afternoon with dry conditions expected. Highs should be in the
lower to mid 70's.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Broad upper level trough will remain over the local area and the
eastern United States during this forecast period.  The trough will
amplify slightly by Friday night.  The trough will become centered
over the eastern Great Lakes by Friday and shift east of the area
Friday night.  Surface high pressure will dominate the Great Lakes
region through the period as it remains nearly stationary through
Friday night. Fair weather should be the rule during the period but
on the relatively cool side in the temperature department. Cold air
advection will take place in the presence of the high pressure but
trend toward slight warming by the end of the period as the center
of the high pressure moves just east of the area. Lows will  be in
the lower to middle 50s Wednesday night, middle to upper 50s
Thursday night and Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Digging upper level trough over the eastern United States will shift
east off the eastern seaboard Saturday and Saturday night with weak
upper level ridging taking place Saturday night into Sunday. Upper
level ridging will persist over the Rocky Mountains through the
period and send pieces of ridging east toward the region during the
period. The weak ridges will be interspersed with fast moving
shortwave troughs and associated upper level positive vorticity
maximums. Persistent high pressure at the surface will remain
nearly stationary over the eastern Great Lakes Saturday and
Saturday night.  The high will eventually begin to shift east Sunday
into Monday off the East Coast. This will allow a warm front to lift
northeast across the area Sunday night followed by an approaching
cold front Monday night.  The front appears to stall over the area
Tuesday. As time goes on, increasing instability and moisture will
take place with the passage of the warm front.  This will bring
increasing chances for showers and thunderstorms across the area.
Temperatures will be in the middle to upper 80s most areas Saturday
through Monday.  Exception will be northwest Pennsylvania where
highs will be in the lower 80s. Lows through the period will be in
the upper 50s east to middle 60s west Saturday night, lower 60s east
to upper 60s west Sunday night, and middle to upper 60s Monday night.

&&

.AVIATION /18Z Tuesday THROUGH Saturday/...
MVFR conditions arrive in the wake of the front and in fog ahead
of the front. Showers and thunderstorms will move across the
region along the frontal boundary and again with a reinforcing
surge of cooler air this evening. Cool air aloft may cause some
small hail with the afternoon/evening convection. MVFR
conditions will occur with the showers/thunderstorms. Showers
and thunderstorms will move east during the evening but could
linger near the lakeshore into tonight.

Light southerly winds ahead of a cold front this morning will
become northerly in the wake of the front.

Outlook...Non-VFR in areas of fog Wednesday morning.

&&

.MARINE...
Waterspouts will be a threat again for today through Wednesday
morning in any showers and thunderstorms that affect Lake Erie.
Otherwise, winds will be northwest 10 to 15 knots today increasing
to 10 to 20 knots tonight. There will be a brief window tonight of
waves in the central basin of Lake Erie around 4 feet and small
craft advisory conditions. Will hold off on the advisory for the
moment but may need to hoist it later today. Diminishing winds can
be expected for Wedneday and Wednesday night from the west.
Otherwise, as surface high pressure becomes the dominating feature
through Saturday, winds will be light and variable.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...LaPlante
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...MM
MARINE...Lombardy
Hazardous weather outlook, Aug 4, 4:18 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
418 AM EDT Tue Aug 4 2020

OHZ010>012-089-050830-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
418 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

There is a moderate risk for rip currents tonight as winds shift to
the north and increase to 15 to 20 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-050830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
418 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

Waterspouts will be possible along a cold front this morning and
near any showers that develop this afternoon into tonight as colder
air flows across the lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cool air aloft may cause waterspouts to develop near showers that
develop over the lake Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>009-013-014-017>023-027>033-036>038-047-PAZ001>003-050830-
Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Northern Erie-Southern Erie-
418 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 11:23 AM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1123 AM EDT Tue Aug 4 2020

OHZ047-041615-
Knox-
1123 AM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KNOX COUNTY...

At 1123 AM EDT, a strong thunderstorm was located near Centerburg, or
near Mount Vernon, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Gambier, Utica, Martinsburg and Bladensburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4024 8248 4027 8248 4027 8264 4028 8268
      4034 8269 4035 8269 4035 8265 4043 8265
      4045 8263 4036 8219 4024 8220
TIME...MOT...LOC 1523Z 291DEG 15KT 4034 8259

Saunders
Local storm report, Aug 4, 12:11 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1211 PM EDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HEAVY RAIN       3 WSW SOUTH AMHERST     41.34N 82.30W
08/04/2020  M2.50 INCH       LORAIN             OH   TRAINED SPOTTER

&&

MAT
Special weather statement, Aug 4, 1:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
143 PM EDT Tue Aug 4 2020

OHZ022-023-033-041830-
Portage-Mahoning-Trumbull-
143 PM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TRUMBULL...
NORTHEASTERN PORTAGE AND NORTHWESTERN MAHONING COUNTIES...

At 143 PM EDT, a strong thunderstorm was located over Mantua, or near
Ravenna, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Warren, Ravenna, Newton Falls, Lordstown, Garrettsville, Mantua,
Leavittsburg, Windham, Hiram, Craig Beach, Wayland, South Canal,
Turnpike Interchange and Champion Heights.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4121 8130 4132 8124 4129 8085 4105 8091
TIME...MOT...LOC 1743Z 280DEG 15KT 4124 8123

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:16 AM EDTSpecial Marine WarningCLE89 min
Aug 4, 11:23 AM EDTSpecial Weather StatementCLEKnox52 min
Aug 4, 3:49 PM EDTSmall Craft AdvisoryCLE10 hr
Aug 4, 3:50 PM EDTBeach Hazards StatementCLEAshtabula, Lake10 hr
Aug 4, 7:23 PM EDTSpecial Marine WarningCLE37 min
Aug 4, 7:29 PM EDTSpecial Marine WarningCLE31 min
Aug 4, 7:59 PM EDTSpecial Marine WarningCLE91 min

Nearby

Special Weather Statements in Ohio, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.